Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

Opioid Overdose Symptoms, Response, and Treatment

When someone is addicted to opioid drugs one of the worst things that can happen is an overdose. An overdose occurs when someone takes too much of a drug or takes a mixture of drugs that causes the body’s systems to fail. If you are around someone who is on opioids, it is important to know the overdose symptoms, response, and treatment, so you can help them if any of these difficult situations occur.

Opioid Overdose Signs

The signs of an overdose on opioids are very similar to those of a heroin or other opiate overdose. According to the National Library of Medicine, these signs are:

  • no breathing
  • no heartbeat
  • shallow breathing
  • irregular heartbeat
  • low blood pressure
  • blue skin, nails, or around the lips
  • coma
  • delirium
  • uncontrolled twitching
  • drowsiness
  • confusion
  • weak pulse

All of these symptoms are indicative of an opioid overdose and death is imminent. If you do not seek treatment quickly the person will die from the overdose.

Opioid Overdose Symptoms

Shallow breathing and coma are symptoms of an opioid overdose.

Some who overdoses on opioids is likely an opioid addict and needs help. To find a treatment center that can help them, call 800-405-7172.

How you Should Respond to an Opioid Overdose

Your first instinct when someone is displaying the symptoms of an overdose is to call 911 immediately. There are a few things that the emergency operators will need to know and you should try to find out before calling 911. Try to find out:

  • what they took
  • how much they took
  • when they took it
  • anything else they might have taken

Do not spend a lot of time on this, just look around to see if the information is readily available. Then call 911. The operator will probably tell you to start CPR if the person is not breathing. They will also send an ambulance to assist you.

According to the Substance Abuse and Mental Health Services Administration, you should administer Naloxone if you have it. Naloxone is a medication that reverses an overdose and sends the person into immediate withdrawal. It is available to anyone who is likely to overdose or is around someone else likely to overdose.

What You Should Know about Opiates and Opioids

How Overdosing on Opioids is Treated

The hospital will start with some tests as soon as the person who overdosed arrives. Usually these tests involve:

  • blood tests like a complete blood count and a chem. 20
  • urine tests
  • EKG to check heart function
  • X-rays or CT scans to check for head trauma

These tests will determine the hospital’s course of treatment. Overdose treatment at the hospital usually consists of:

  • a gastric lavage
  • naloxone
  • IV fluids
  • medicine for the symptoms of withdrawal

The hospital will most likely recommend opioid addiction treatment since overdose is a key sign of addiction.

Finding Further Help

It is important that someone who has overdosed gets the help that they need to end their addiction, before it happens again. To find a treatment center that can help you call 800-405-7172.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This